Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 5, 2017Whitfield County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 5, 2017, 2:22 PM EDT for Whitfield County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 2:22 PM EDT (18:22 UTC)
Expired
Jul 5, 2017, 3:00 PM EDT
In force
38 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1179 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WWUS82 KFFC 051822
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
222 PM EDT WED JUL 5 2017
 
GAZ002-004-005-011-012-019-051900-
Chattooga GA-Whitfield GA-Walker GA-Gordon GA-Murray GA-Floyd GA-
222 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTOOGA...
WHITFIELD...SOUTHEASTERN WALKER...NORTHWESTERN GORDON...SOUTHWESTERN
MURRAY AND NORTHERN FLOYD COUNTIES UNTIL 300 PM EDT...

At 221 PM EDT...a strong thunderstorm was over Villanow, moving 
northeast at 30 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and 
           frequent lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. 

Some locations in the path of this storm include
Dalton, Lafayette, Chatsworth, Varnell, Eton, Tunnel Hill, Resaca,
Naomi, Subligna, Suttles Mill, Rocky Face, Lake Marvin, Tilton, Mill
Creek, Dawnville, Villanow and North Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3484 8477 3465 8475 3451 8518 3469 8531
      3478 8517 3477 8515 3479 8514 3482 8509
      3482 8506 3484 8506 3490 8496
TIME...MOT...LOC 1821Z 237DEG 28KT 3466 8513 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 5, 1:16 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 5, 1:16 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
116 PM EDT Wed Jul 5 2017

.UPDATE...

18Z Aviation/TAF update below.

&&

PREV DISCUSSION... /Issued 340 AM EDT Wed Jul 5 2017/

SHORT TERM /Today through Thursday/...
Warm/humid airmass to persist in the short term as regime stays in
the SW mean fetch with a closed upper trough west of the TN Valley
and the typical summertime Bermuda high off the Southeast coast. The
near term starts with pesky isolated convection in the north as a
weak impulse has tapped into lingering instability. Otherwise we
start the day with some patchy fog and mostly clear skies. The
aforementioned trough is progged to dampen gradually and approach
from the NW today into Thursday, which will allow the CWA to be
susceptible to multiple impulses traversing the weak flow in the
more enhanced moisture field. Have maintained chance pops mainly
north of the west I-20/northeast I-85 corridor today and slightly
greater/farther SE for Thursday accordingly. Some strong storms and
possibly an isolated severe storm or two could develop with moderate
conditional instability around 1500-2500 J/kg and some aided
updrafts given Nam LI's in the -5/-6 range.

Temps for most locations in the upper 80s north to mid 90s SE
coupled with the unwelcome dewpoints in the low 70s will result
in afternoon heat indices of upper 90s to low 100s. A few spots in
east central GA could flirt with the 105 mark both days, but not
quite meeting the criteria needed for a heat advisory at the
moment.

Baker

LONG TERM /Thursday Night through Tuesday/...
An upper level trough will be moving to the area Thursday night
and Friday along with a weak cold front moving to far n GA before
likely dissipating. This will give potential for showers and
thunderstorms...favoring n GA Thursday night and then a little
farther s more into central GA on Friday...as a surface trough
becomes more enhanced. Forecast temperatures are expected to be
within 2-3 degrees of normal Thursday night and Friday.

Another weak cold front will move into the forecast area Saturday
and become stationary Sunday...potentially drifting N Monday and
Tuesday. This will continue chances for showers and thunderstorms
across the area on Saturday with showers and storms favoring central
GA Sunday and Monday. A period of weak NW flow aloft could bring
poorly forecast short waves that would enhance any convection until
this flow diminishes by Tuesday.

Forecast temperatures are expected to be within a few degrees of normal.

BDL

&&

.AVIATION...
18Z Update...
VFR conditions expected through the TAF period. However, with
scattered convection (especially north of the metro TAF sites),
there may be brief sub-VFR cigs/vsbys this afternoon. Anticipate
the CU field to be around 4-5KFT, dissipating after sunset.
Westerly winds will continue around 8-10kts through the remainder
of the afternoon, becoming calm overnight. Patchy fog is possible
early tomorrow. A similar set up weather wise for tomorrow with
mid-level CU forming by mid/late morning and isolated/scattered
convection across north GA in the afternoon.

//ATL Confidence...18Z Update...
Medium on precip coverage in the afternoon.
High on all else.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          91  73  91  72 /  20  10  20  20
Atlanta         90  74  89  73 /  20  10  30  30
Blairsville     84  67  83  68 /  50  30  50  50
Cartersville    90  72  88  71 /  40  30  40  50
Columbus        94  75  93  75 /  10   0  30  30
Gainesville     89  72  87  72 /  30  20  30  30
Macon           95  74  94  74 /  10   5  10  20
Rome            90  72  89  72 /  40  40  50  50
Peachtree City  92  72  91  72 /  20   5  30  30
Vidalia         96  75  95  75 /  20  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....BDL
AVIATION...26
Hazardous weather outlook, Jul 5, 4:30 AM EDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
430 AM EDT Wed Jul 5 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
430 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Isolated strong to severe thunderstorms can be expected over
portions of north Georgia this afternoon and evening. The
most likely area will be north of Atlanta and Athens.
The main hazards will be strong to damaging wind gusts and
frequent lightning. Brief heavy rain will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There is a chance of showers and thunderstorms each day, most
so during the afternoon and evening hours. A few storms could be
strong to severe with gusty winds...frequent lightning and
locally heavy rain as the main hazards. Brief localized flooding
of poor drainage areas will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Jul 5, 12:36 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1236 PM EDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     CARREFOUR PLACE         33.87N  84.15W
07/04/2017                   GWINNETT           GA   FIRE DEPT/RESCUE

            A LARGE TREE FELL ONTO A SECOND FLOOR ROOF AND INTO AN
            UPSTAIRS BEDROOM ALONG MILIEO PLACE IN LILBURN. AN
            ELECTRICAL SERVICE LINE WAS ALSO DOWN DUE TO THE DAMAGE.

&&

EVENT NUMBER FFC1700988

THIEM
Local storm report, Jul 5, 12:44 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1244 PM EDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     LIGHTNING        1 SSE HOG MOUNTAIN      34.04N  83.92W
07/04/2017                   GWINNETT           GA   FIRE DEPT/RESCUE

            LIGHTNING REPORTEDLY STRUCK A HOUSE ON SCHOOL HOUSE
            TRACE IN DACULA. FIREFIGHTERS WERE CALLED TO THE SCENE
            AFTER SMOKE WAS REPORTED IN THE HOUSE BUT FOUND NO
            ACTIVE FIRES UPON ARRIVAL.

&&

EVENT NUMBER FFC1700989

THIEM
Special weather statement, Jul 5, 1:13 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
113 PM EDT WED JUL 5 2017

GAZ002>004-051800-
Whitfield GA-Catoosa GA-Walker GA-
113 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD...CATOOSA AND EASTERN
WALKER COUNTIES UNTIL 200 PM EDT...

At 112 PM EDT...a strong thunderstorm was over Beaumont, moving east
at 15 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Dalton, Ringgold, Fort Oglethorpe, Chickamauga, Varnell, Tunnel Hill,
Cohutta, Wood Station, Rocky Face, Blue Spring, Boynton, Beaumont,
Rock Spring and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3492 8487 3479 8491 3472 8521 3489 8528
      3499 8505 3499 8496
TIME...MOT...LOC 1712Z 250DEG 14KT 3484 8516

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 5, 1:50 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
150 PM EDT WED JUL 5 2017

GAZ002-011-019-051830-
Chattooga GA-Walker GA-Floyd GA-
150 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHERN WALKER AND
NORTHEASTERN FLOYD COUNTIES UNTIL 230 PM EDT...

At 149 PM EDT...a strong thunderstorm was near Summerville, moving
northeast at 20 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Lafayette, Summerville, Trion, Menlo, Naomi, Center Post, Subligna,
Suttles Mill, Lake Marvin, Linwood, Villanow, Cloudland, Berryton and
Everett Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3475 8525 3469 8507 3454 8508 3454 8509
      3449 8509 3443 8544 3454 8552 3459 8553
TIME...MOT...LOC 1749Z 239DEG 18KT 3452 8540

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 5, 1:56 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
156 PM EDT WED JUL 5 2017

GAZ003>006-051845-
Whitfield GA-Catoosa GA-Murray GA-Fannin GA-
156 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITFIELD...CATOOSA...
NORTHEASTERN MURRAY AND NORTHWESTERN FANNIN COUNTIES UNTIL 245 PM
EDT...

At 154 PM EDT...strong thunderstorms extended from Ringgold to
Varnell and Cohutta, moving northeast at 25 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Dalton, Ringgold, Varnell, Tunnel Hill, Cohutta, Crandall, Sumac,
Rocky Face, Gregory, the Cohutta Wilderness, Tennga, Beaverdale,
Dawnville, Cisco, Red Clay State Park and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8458 3488 8458 3475 8509 3488 8520
      3499 8500
TIME...MOT...LOC 1754Z 241DEG 23KT 3492 8492

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 5, 2:22 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
222 PM EDT WED JUL 5 2017

GAZ002-004-005-011-012-019-051900-
Chattooga GA-Whitfield GA-Walker GA-Gordon GA-Murray GA-Floyd GA-
222 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTOOGA...
WHITFIELD...SOUTHEASTERN WALKER...NORTHWESTERN GORDON...SOUTHWESTERN
MURRAY AND NORTHERN FLOYD COUNTIES UNTIL 300 PM EDT...

At 221 PM EDT...a strong thunderstorm was over Villanow, moving
northeast at 30 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Dalton, Lafayette, Chatsworth, Varnell, Eton, Tunnel Hill, Resaca,
Naomi, Subligna, Suttles Mill, Rocky Face, Lake Marvin, Tilton, Mill
Creek, Dawnville, Villanow and North Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3484 8477 3465 8475 3451 8518 3469 8531
      3478 8517 3477 8515 3479 8514 3482 8509
      3482 8506 3484 8506 3490 8496
TIME...MOT...LOC 1821Z 237DEG 28KT 3466 8513

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:13 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield47 min
Jul 5, 1:50 PM EDTSpecial Weather StatementFFCChattooga40 min
Jul 5, 1:56 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield49 min
Jul 5, 2:25 PM EDTSpecial Weather StatementFFCBartow50 min
Jul 5, 2:40 PM EDTSpecial Weather StatementFFCMurray50 min
Jul 5, 2:51 PM EDTSpecial Weather StatementFFCMurray, Whitfield39 min
Jul 5, 3:01 PM EDTSpecial Weather StatementFFCDade29 min
Jul 5, 3:10 PM EDTSpecial Weather StatementFFCBartow, Cherokee50 min
Jul 5, 3:57 PM EDTSpecial Weather StatementFFCFannin, Gilmer48 min
Jul 5, 4:34 PM EDTSpecial Weather StatementFFCFannin41 min
Jul 5, 5:03 PM EDTSpecial Weather StatementFFCChattooga, Floyd, Polk42 min
Jul 5, 5:06 PM EDTSevere Thunderstorm WarningFFCDawson, Hall, Lumpkin, Union, White27 min
Jul 5, 5:10 PM EDTSpecial Weather StatementFFCUnion50 min
Jul 5, 5:31 PM EDTSpecial Weather StatementFFCHaralson, Polk44 min
Jul 5, 5:37 PM EDTSpecial Weather StatementFFCBanks, Hall, White23 min
Jul 5, 5:39 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Haralson, Paulding, Polk51 min
Jul 5, 5:42 PM EDTSpecial Weather StatementFFCCrawford33 min
Jul 5, 5:51 PM EDTSpecial Weather StatementFFCGordon39 min
Jul 5, 5:55 PM EDTSevere Thunderstorm WarningFFCBanks, Hall, Jackson35 min
Jul 5, 6:19 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding26 min
Jul 5, 6:28 PM EDTSpecial Weather StatementFFCBanks32 min
Jul 5, 6:43 PM EDTSpecial Weather StatementFFCCobb, Douglas47 min
Jul 5, 6:55 PM EDTSpecial Weather StatementFFCJackson, Madison50 min
Jul 5, 7:48 PM EDTSpecial Weather StatementFFCJones42 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.